Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 30, 2017Stewart County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 30, 2017, 2:04 PM EDT for Stewart County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 2:04 PM EDT (18:04 UTC)
Expired
Aug 30, 2017, 2:30 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Wind
50

County Stewart County, GA

The radar

The Ft Rucker radar (KEOX), 91 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS82 KFFC 301804
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
204 PM EDT WED AUG 30 2017
 
GAZ089-090-102-301830-
Chattahoochee GA-Stewart GA-Muscogee GA-
204 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTAHOOCHEE...
STEWART AND SOUTHERN MUSCOGEE COUNTIES UNTIL 230 PM EDT...

At 203 PM EDT...a line of strong thunderstorms was along a line
extending from near Seale to near Suttons Corner...and moving east at
30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Lumpkin, Richland, Fort Benning/lawson Army Air Fld, Charles, Sand
Hill, Westville, Battle Park, Jamestown/south Fort Benning, Troutman,
Omaha, Sanford, Custer Road Terrace, Louvale and Providence Canyon
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8491 3195 8496 3198 8496 3197 8504
      3199 8507 3209 8504 3213 8506 3218 8501
      3220 8496 3222 8498 3222 8493 3225 8492
      3226 8489 3230 8494 3233 8501 3238 8497
      3239 8499 3243 8488 3203 8465 3192 8466
TIME...MOT...LOC 1803Z 258DEG 26KT 3224 8517 3164 8483 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 10:53 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 30, 10:53 AM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1053 AM EDT Wed Aug 30 2017

.UPDATE...

Minor adjustments made to pop/weather elements mainly to confine slight
thunder mention in afternoon period to southern portions of
central GA. Otherwise main precip shield should be in the form of
showers as moisture isentropically lifts along lingering high
pressure wedge primarily stabilizing the northern majority.
Evening activity staying across the NW is closest to any impulses
and better forcing still far east of Harvey, though elevated
instability could have some isolated thunder farther north
overnight. Nothing strong to severe expected for the near term.
Previous discussion follows and most everything else is on track.

Baker

&&

.PREV DISCUSSION... /Issued 757 AM EDT Wed Aug 30 2017/

.SHORT TERM /Today through Thursday/...
Wet conditions will prevail through the short term, with ample cloud
cover and precip activity keeping temperatures below normal.

Early this morning, generally sprinkles have been present in far
west central Georgia due to just enough isentropic upglide. These
showers will spread northeast across the state today, and have opted
to go above guidance and largely have likely to categorical pops
over the area. Lingering wedge of high pressure will keep the
environment generally stable, but still can not rule out
thunderstorms, particularly over portions of the western and
southern CWA. For now, have limited thunder chances to slight chance
and have them accompanying the highest pop areas. The result may be
a little heavy handed in the north. Regardless, thunderstorm
activity will be general in nature and do not anticipate any severe
storms. As for rainfall amounts, see the Hydrology section below.

Overnight tonight, best pops shift to north Georgia, but have
maintained likely pops in that area through Thursday morning, with
generally good chance everywhere else. Have removed any mention of
thunder through the overnight hours. Better instability and shear in
place over the state Thursday as a warm front lifts northward, and
expect better coverage of thunderstorms. A strong to severe storm
cannot be ruled out, and SPC does have a portion of the area in a
marginal risk for severe storms.  Within this risk area is a non-
zero tornado chance for areas north of a line from Carrollton to
Blairsville as just enough CAPE combines with favorable low and mid-
level shear to support the possible development of mesocyclones. For
now, looks like the highest threat would be during peak heating
hours.

Temperatures through the short term will be below normal,
particularly today due to the lack of insolation. Generally trended
towards the cool side of guidance, with highs across north Georgia
barely reaching the mid 70s, and highs over the southern CWA in the
low to mid 80s.

31

&&

.LONG TERM /Thursday Night through Tuesday/...
The start of the long term looks to have the remains of Harvey
about to exit n MS and cross TN, Thursday night and Friday. This
will favor n and e GA with the highest rain chances. This will
also put the far nw forecast area, roughly Carroll to Fannin
counties and n and w, with a marginal risk for tornadoes Thursday
night.

As Harvey continues to move ne after Friday, rain chances will
diminish into Saturday. Otherwise GFS and European models struggle
will moisture return Sunday and Monday that will mainly affect
central Ga with small rain chances. More significant moisture return
is forecast on Tuesday ahead of an approaching cold front.

Forecast temperatures are running around normal, to up to 5 degrees
below normal, this long term period.

BDL

&&

.HYDROLOGY...
Persistent moist/wet environment will last into the weekend, and
today through Saturday rainfall totals are 1 to 3 inches, with the
2.5 to 3.5 inches possible in the northeast Georgia mountains. At
this time, given the recent lull in precip activity over the last
one to two weeks, the area should be able to handle this amount of
rainfall over the four day period without issue. That being said,
rain may be heavy at times, and heavy showers or thunderstorms
training over the same area could produce localized (flash)
flooding. Stay tuned to changes in the forecast.

&&

.AVIATION...
12Z Update...
VFR conditions across the area will degrade quickly as rain
coverage expands over the state. Although mainly showers are
expected, embedded isolated thunderstorms are possible,
particularly over western and middle Georgia. Winds will be E-ESE
at 5-10kt through the period. Once cigs degrade, expect IFR to
MVFR through the period.

//ATL Confidence...12Z Update...
Medium on timing of lowering cigs and precip.
High on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  66  81  70 /  70  50  90  70
Atlanta         75  69  81  71 /  90  70  80  70
Blairsville     72  64  74  66 /  80  80  90  90
Cartersville    74  68  80  70 / 100  70  90  70
Columbus        81  73  86  74 /  80  50  70  50
Gainesville     73  67  77  69 /  80  70  90  80
Macon           80  71  87  72 /  60  40  70  50
Rome            76  68  82  70 /  90  70  80  80
Peachtree City  75  69  82  70 / 100  60  80  70
Vidalia         85  72  90  74 /  40  30  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31/Baker
LONG TERM....BDL
AVIATION...31
Hazardous weather outlook, Aug 30, 10:56 AM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1056 AM EDT Wed Aug 30 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311500-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1056 AM EDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are possible this afternoon mainly across
southern portions of central Georgia. Overnight the isolated
threat could spread farther north, though nothing strong to severe
is expected. The main hazards will be occasional lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be a chance of thunderstorms on Thursday. There is a
marginal risk for brief tornados over far northwest Georgia,
along and northwest of a line from Carroll to Fannin counties.
Otherwise, the main hazards will be Occasional lightning and heavy
rainfall.

There will be a chance of thunderstorms across the area on Friday,
across mainly central Georgia Saturday through Monday, and across
the area on Tuesday. The main hazards will be occasional lightning
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 30, 2:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
204 PM EDT WED AUG 30 2017

GAZ089-090-102-301830-
Chattahoochee GA-Stewart GA-Muscogee GA-
204 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTAHOOCHEE...
STEWART AND SOUTHERN MUSCOGEE COUNTIES UNTIL 230 PM EDT...

At 203 PM EDT...a line of strong thunderstorms was along a line
extending from near Seale to near Suttons Corner...and moving east at
30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lumpkin, Richland, Fort Benning/lawson Army Air Fld, Charles, Sand
Hill, Westville, Battle Park, Jamestown/south Fort Benning, Troutman,
Omaha, Sanford, Custer Road Terrace, Louvale and Providence Canyon
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8491 3195 8496 3198 8496 3197 8504
      3199 8507 3209 8504 3213 8506 3218 8501
      3220 8496 3222 8498 3222 8493 3225 8492
      3226 8489 3230 8494 3233 8501 3238 8497
      3239 8499 3243 8488 3203 8465 3192 8466
TIME...MOT...LOC 1803Z 258DEG 26KT 3224 8517 3164 8483

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:31 PM EDTSpecial Weather StatementFFCMarion, Stewart, Sumter, Webster44 min
Aug 30, 3:01 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Sumter, Webster44 min
Aug 30, 3:22 PM EDTSpecial Weather StatementFFCSumter23 min
Aug 30, 3:44 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter46 min
Aug 30, 4:27 PM EDTTornado WarningFFCDodge, Telfair, Wilcox48 min
Aug 30, 5:14 PM EDTSevere Thunderstorm WarningFFCTelfair46 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.